Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 110, NWS Austin/San Antonio, TX

May 27, 2004Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 27, 2004, 4:56 PM CDT for Val Verde County, Texas. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 4:56 PM CDT (21:56 UTC)
Expired
May 27, 2004, 6:15 PM CDT
In force
79 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-541 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS54 KEWX 272156
SVRSAT
TXC465-272315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
456 PM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 615 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 21 MILES WEST OF LANGTRY...AND MOVING EAST AT 25
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE SEMINOLE CANYON STATE PARK.

LAT...LON 3004 10174 2980 10174 2952 10126 3003 10128

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:45 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 27, 2:45 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
245 PM CDT THU MAY 27 2004

.DISCUSSION...
VIGOROUS S/W TROF EJECTING ENEWD OUT OF SRN NM INTO WEST TX WILL
DRIVE THE DRY LINE EASTWARD INTO THE CENTRAL TX OVERNIGHT.  ALTHOUGH
BRUNT OF DYNAMICS WILL REMAIN TO THE NORTH...BOTH THE ETA/GFS CONT TO
INDICATE TAIL END OF CONVECTION ALONG THE DRY LINE SKIRTING THE NRN
CWA TONIGHT.  ALREADY SEE A FEW SHOWERS IN THE WRN COUNTIES WITH LAPS
CAPE VALUES 2000+ WITH A WEAKENING CAP INDICATING THE AMS IS BCMG
INCREASINGLY UNSTABLE.  WILL INCREASE POPS TO CHC CATEGORY OVER THE
NWRN/NRN TIER OF COUNTIES WITH MENTION OF SVR...AND SLGT CHC OVER
THE ADJACENT HILL COUNTRY..TAPERING TO LESS THAN 10% SOUTH.  FRIDAY
LOOKS TO BE WARMER/DRIER AS THE TROF MOVS EAST WITH SOME OF THE
WARMEST READINGS PSBL FOR THE YEAR THUS FAR.

FOR THE MEMORIAL DAY WEEKEND...GENERALLY WARM/HUMID AS A FAST
WESTERLY FLOW PREVAILS WITH ISOLD-WDLY SCT DRY LINE CONVECTION OUT
WEST/NORTHWEST EACH AFTN/EVENING. THE DRY LINE WILL PUSH FURTHER EAST
LAST SUN/MON WITH THE NEXT S/W TROF AND AGAIN MOST CONVECTION STAYING
OFF TO THE NORTH BUT WILL KEEP ONGOING 20-30 POPS FOR THE NORTH &
EAST COUNTIES.  UPR FLOW WEAKENS BY MIDWEEK AND THEREFORE WILL LEAVE
OUT ALL POPS AFTER TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  93  73  92 /  20  10   0  10
AUSTIN BERGSTROM INTL AIRPORT  72  92  72  91 /  20  10   0  10
DEL RIO INTL AIRPORT           74  96  75  95 /  20  10  10  20
SAN ANTONIO INTL AIRPORT       73  92  73  91 /  10  10   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

01/03
Hazardous weather outlook, May 27, 4:30 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
430 PM CDT THU MAY 27 2004

TXZ171>173-183>194-202>209-217>225-228-281100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
430 PM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR VAL VERDE...EDWARDS...
REAL AND KERR COUNTY THROUGH 9 PM.  A CHANCE OF SHOWERS AND
THUNDERSTORMS...SOME POSSIBLY SEVERE...OVER PARTS OF VAL
VERDE...EDWARDS...REAL AND KERR COUNTY LATE THIS AFTERNOON AND THIS
EVENING.  THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS TONIGHT FROM UVALDE TO
SAN ANTONIO TO AUSTIN...AND OVER THE EAST PARTS OF THE HILL COUNTRY
JUST WEST OF AUSTIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:51 PM CDTTornado WarningEWXVal Verde54 min
May 27, 6:42 PM CDTSevere Thunderstorm WarningEWXVal Verde63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.